First report of multi-drug resistant tuberculosis in a systemic lupus erythematosus patient
© Dorjee et al. 2015
Received: 12 May 2015
Accepted: 27 July 2015
Published: 6 August 2015
Treatment of a multi-drug resistant tuberculosis (MDR-TB) patient is clinically challenging, requiring a minimum of 18 months of therapy. Its occurrence in a systemic lupus erythromatosus (SLE) patient may complicate management of both MDR-TB and SLE. This is the first descriptive report of MDR-TB in an SLE patient.
A 19-year old female receiving long-term prednisolone for SLE was diagnosed with MDR-TB. She was started on MDR-TB treatment regimen and prednisolone was replaced with azathioprine. After an initial response to therapy, patient experienced a flare of lupus symptoms. Imaging studies revealed avascular necrosis of right femoral head. She was then treated with intravenous methyl-prednisolone, followed by maintenance corticosteroid. Azathioprine was discontinued due to hematological toxicity and failure to control SLE. Her symptoms of lupus regressed and did not re-occur for the duration of her MDR-TB treatment. Patient was declared cured of MDR-TB after 18 months of ATT. She is currently scheduled for a total hip replacement surgery.
This case highlights the challenges of simultaneously managing MDR-TB and SLE in a patient due to their over-lapping signs and symptoms, drug–drug interactions, and the need for use of immunomodulatory agents in the absence of standard guidelines and documented previous experiences. Our experience underscores the importance of appropriate selection of treatment regimens for both MDR-TB and SLE.
KeywordsTuberculosis Multi-drug resistant tuberculosis Systemic lupus erythematosus Lupus
Systemic lupus erythematosus is a chronic autoimmune disease. TB incidence and mortality rate are high in SLE patients [1, 2]. With the surge of drug resistant TB globally, more SLE patients may develop MDR-TB . Through this case report, we have shown a successful management of an MDR-TB case in an SLE patient, despite initial treatment challenges.
In 2006, she was diagnosed with SLE after presenting with malar rash, photosensitivity, and polyserositis (pleural effusion, pericardial effusion, ascites). Tests for anti-nuclear antibody and anti-double stranded DNA antibody were positive. Since then, she had been on methyl prednisolone and hydroxychloroquine (HCQ). For the year prior to presentation she was taking methyl prednisolone 8 mg on alternate days and HCQ 200 mg twice daily.
To our knowledge, this is the first reported case of MDR-TB in an SLE patient. Immunosuppression from chronic steroid therapy and living in a high TB and MDR-TB prevalence area were important risk factors for development of MDR-TB in our SLE patient. A high rate of MDR-TB has been previously reported in the Tibetan population living in India . Diagnosis and management of TB and especially MDR-TB in an SLE patient pose several challenges. We think there are four major points to highlight: (1) Signs/symptoms of TB and SLE can mimic each other posing a diagnostic challenge, (2) Drug toxicities of MDR-TB treatment, including skin rash, arthralgias, nephrotoxicity, anemia, thrombocytopenia and CNS symptoms could also mimic signs/symptoms of SLE and thus complicate management, (3) Drug-drug interactions and overlapping toxicities can complicate management of SLE and MDR-TB, especially in the face of mycobacterial resistance to fluoroquinolones and/or aminoglycosides where more toxic drugs like linezolid may have to be used, which share similar hematological toxicity profile with immuno-suppressive agents such as azathioprine used for SLE , and (4) Absent clear-cut guidelines, use of immunosuppressant agents and their dose adjustments in an SLE patient with MDR-TB could be clinically challenging for the treating physician.
In this patient, the hip joint involvement could be either due to long-term steroid therapy, osteonecrosis from SLE or MDR-TB of hip-joint, though the revelation of avascular necroses of bilateral femoral heads on MRI, and development of leg/joint pains while receiving ATT suggested chronic steroid therapy as the etiology. It was difficult to clearly distinguish between chronic steroid therapy and SLE as the cause. We had some concern with the use of pyrazinamide given her hip-joint involvement and leg pain since pyrazinamide can lead to hyperuricemia and arthralgias . However, since our patient’s symptoms subsided soon after re-introduction of corticosteroid, we decided to continue with pyrazinamide for a year, carefully weighing the risks and benefits. Our patient was fortunate in that she was susceptible to the core second-line anti-TB drugs: fluoroquinolones and aminoglycosides. The SLE flare she experienced during the course of MDR-TB treatment was likely due to the attempted withdrawal of glucocorticoid rather than worsening TB given her initial improvement after MDR-TB treatment, continued sputum-smear negativity, and the rapid response to restarting glucocorticoid. Through out the treatment course, we were vigilant of any signs and symptoms of neuropsychiatric lupus such as depression, since our patient was also receiving cycloserine for MDR-TB that can also cause depression and trigger suicidal tendencies . In summary, given the documented poorer outcomes of MDR-TB treatment in other immuno-compromised states [8, 9], it becomes important that initiation and dose adjustment of corticosteroids and immuno-suppressants for SLE are cautiously done taking care to maintain appropriate response to ATT and also achieve a sustained remission of SLE. Additionally, due to overlapping drug toxicities, meticulous selection of MDR-TB treatment regimen in an SLE patient is important.
Although SLE and MDR-TB may be a rare combination, rise of global incidence of MDR-TB may mean that clinicians worldwide will encounter more such cases . It is important to holistically evaluate the risks and benefits while selecting the treatment components for MDR-TB and SLE. Use of low-dose maintenance corticosteroid was necessary for control of SLE in our patient and it did not adversely affect the MDR-TB treatment outcome. Frequent and close monitoring is very important. Pharmacological management should be individualized to achieve optimum disease control with minimum adverse drug events. Developing guidelines for managing MDR-TB in the presence of chronic conditions such as SLE would help clinicians and patients worldwide.
Written informed consent was obtained from the patient for this case report and any accompanying images. The consent is available for review by the Editors of the journal.
KD and TS established the diagnosis and managed the patient. KD wrote the first draft and performed literature review. KD and AR edited and contributed towards subsequent drafts. All authors read and approved the final manuscript.
Compliance with ethical guidelines
Competing interests The authors declare that they have no competing interests.
Open AccessThis article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made. The Creative Commons Public Domain Dedication waiver (http://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated.
- Yun JE, Lee SW, Kim TH, Jun JB, Jung S, Bae SC et al (2002) The incidence and clinical characteristics of Mycobacterium tuberculosis infection among systemic lupus erythematosus and rheumatoid arthritis patients in Korea. Clin Exp Rheumatol 20:127–132PubMedGoogle Scholar
- Lin YC, Liang SJ, Liu YH, Hsu WH, Shih CM, Sung FC et al (2012) Tuberculosis as a risk factor for systemic lupus erythematosus: results of a nationwide study in Taiwan. Rheumatol Int 32:1669–1673PubMedView ArticleGoogle Scholar
- World Health Organization (2014) Global tuberculosis report 2014. Accessed Jan 8 2014Google Scholar
- Salvo F, Dorjee K, Dierberg K, Cronin W, Sadutshang TD, Migliori GB et al (2014) Survey of tuberculosis drug resistance among Tibetan refugees in India. Int J Tuberc Lung Dis 18:655–662PubMedView ArticleGoogle Scholar
- Lee M, Lee J, Carroll MW, Choi H, Min S, Song T et al (2012) Linezolid for treatment of chronic extensively drug-resistant tuberculosis. N Engl J Med 367:1508–1518PubMedView ArticleGoogle Scholar
- Papastavros T, Dolovich LR, Holbrook A, Whitehead L, Loeb M (2002) Adverse events associated with pyrazinamide and levofloxacin in the treatment of latent multidrug-resistant tuberculosis. CMAJ 167:131–136PubMed CentralPubMedGoogle Scholar
- Vega P, Sweetland A, Acha J, Castillo H, Guerra D, Smith Fawzi FC et al (2004) Psychiatric issues in the management of patients with multidrug-resistant tuberculosis. Int J Tuberc Lung Dis 8:749–759PubMedGoogle Scholar
- Wells CD, Cegielski JP, Nelson LJ, Laserson KF, Holtz TH, Finlay A et al (2007) HIV infection and multidrug-resistant tuberculosis: the perfect storm. J Infect Dis 196(Suppl 1):86–107View ArticleGoogle Scholar
- Baker MA, Harries AD, Jeon CY, Hart JE, Kapur A, Lönnroth K et al (2011) The impact of diabetes on tuberculosis treatment outcomes: a systematic review. BMC Med 9:81PubMed CentralPubMedView ArticleGoogle Scholar